Kansas, 2021

Heavy Rain in Kansas, September 3, 2021

September 3, 2021 · NWS ICT · 5 events in 5 counties and zones

Heavy rainfall moved across portions of central and south central Kansas during the early morning hours of September 3rd. Rainfall amounts of 2 to 4 inches occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Heavy rainfall moved across portions of central and south central Kansas during the early morning hours of September 3rd. Rainfall amounts of 2 to 4 inches occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 3, 5:10 AM CST, 50 minutes earlier.

Area forecast discussion, Sep 3, 5:10 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
610 AM CDT Fri Sep 3 2021

.SHORT TERM...(Today through Saturday night)
Issued at 323 AM CDT Fri Sep 3 2021

Water vapor imagery currently shows upper energy moving out of the
Upper Midwest and into the Western Great Lakes region. Meanwhile,
another more robust shortwave is digging over the Northern
Intermountain and about to move into the Northern Rockies. At the
surface, a cold front extends from far eastern Nebraska, into
central KS and finally down to near KDDC. The southern extent of
the front is likely being influenced by outflow from convection
over central KS.

Showers and storms are expected to linger this morning as low
level jet and associated moisture transport continues. Expecting
a southeast shift to showers and storms as the morning hours
continue with the front continuing to push south. By the afternoon
hours mainly southern/southeast KS should be seeing precip.

Confidence is high that we will see another round of showers and
storms tonight with a good chance they will be more widespread.
This will be the result of shortwave energy moving out across the
Plains which will allow the low level jet and associated theta-e
advection to ramp up. By 00z Sat, surface front is expected to be
situated along or just south of the KS/OK border with the most
widespread storms expected to be north of this feature as the low
level jet increases early this evening. PW values are anticipated
to be well over 2 inches which will be around 175-200% of normal
for this time of year. So rainfall rates with any of the storms
that develop will be very high and will likely lead to some
flooding tonight. Current thinking is that heaviest rainfall will
likely be between I-70 and to around Highway 400. While
widespread severe storms are not expected, it won't be out of the
question to see some strong to low end severe storms along with
the heavy rainfall.

Heavy rain will be shifting southeast Sat morning with the best
chance for continued heavy rain and flooding for areas southeast
of the KS Turnpike. By early Sat evening the bulk of the precip
should be south of the forecast area.

.LONG TERM...(Sunday through Thursday)
Issued at 323 AM CDT Fri Sep 3 2021

There is good model agreement in a vort max to sink south across
far western Ontario on Sun as a much weaker piece of energy tracks
out of the Rockies and across the Central Plains. At the same time
cold front will be situated south of the OK/KS border which will
keep showers and storms south of the forecast area. Forecast will
remain dry for Mon as northwest flow aloft sets up over the area.

The bigger story through these extended periods will be a fairly
strong cold front to move through late Tue afternoon into Tue
night which will bring below normal temps and a much drier
airmass. Maybe possible to see widespread dewpoints in the low 50s
to the upper 40s which we haven't seen in a while.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 608 AM CDT Fri Sep 3 2021

Scattered showers and storms will move slowly eastward across the
region this morning with a lull expected for late morning into the
afternoon. Storms should redevelop this afternoon and become
widespread for tonight across the area. A frontal boundary will
push southward and switch the winds around to the north later
today and tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    89  70  82  63 /  40  70  60  20
Hutchinson      87  67  79  60 /  40  80  50  10
Newton          87  68  79  60 /  50  80  60  10
ElDorado        87  70  82  62 /  50  70  60  20
Winfield-KWLD   92  72  85  65 /  40  60  60  40
Russell         84  63  78  57 /  20  60  30  10
Great Bend      84  64  77  58 /  30  70  40  10
Salina          85  66  78  59 /  40  70  40  10
McPherson       86  66  77  59 /  40  80  50  10
Coffeyville     92  72  87  67 /  40  50  50  50
Chanute         88  71  82  65 /  50  60  60  30
Iola            87  70  81  64 /  50  70  70  20
Parsons-KPPF    90  72  84  66 /  40  50  50  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday afternoon for KSZ047-050>053-
067>072-083-095-096.

&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...CDJ
Hazardous weather outlook, Sep 3, 4:39 AM CST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
539 AM CDT Fri Sep 3 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
539 AM CDT Fri Sep 3 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A few storms will be possible late this afternoon and will become
more widespread this evening through the overnight hours. High
rainfall rates will likely lead to flooding. See latest flood watch
for additional details.

A few of the stronger storms may also produce nickel to quarter size
hail along with wind gusts in the 50 to 60 mph range.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heavy rain and flooding will be possible on Saturday, especially
across southern Kansas. See latest flood watch for additional
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heavy rain. Local standard time, as filed.

Heavy Rain, Barton

When
September 3, 6:00 AM CST
Where
Barton County, 2.13 mi SW of Olmitz
Reported by
CoCoRaHS
Coordinates
38.500, -98.960

A Cocorahs station reported 3.00 inches of heavy rainfall.

Heavy Rain, Lincoln

When
September 3, 6:00 AM CST
Where
Lincoln County, 2.56 mi ENE of Westfall
Reported by
CoCoRaHS
Coordinates
38.950, -97.960

A Cocorahs station reported 3.05 inches of heavy rainfall.

Heavy Rain, Russell

When
September 3, 6:00 AM CST
Where
Russell County, 1.61 mi W of Bunker Hill
Reported by
COOP Observer
Coordinates
38.870, -98.710

A Coop observer in Bunker Hill reported 3.10 inches of heavy rainfall.

Heavy Rain, Saline

When
September 3, 6:00 AM CST
Where
Saline County, 4.73 mi NW of New Cambria
Reported by
CoCoRaHS
Coordinates
38.930, -97.560

A Cocorahs station reported 3.00 inches of heavy rainfall.

Heavy Rain, Chase

When
September 3, 6:52 AM CST
Where
Chase County, 9.81 mi N of Saffordville
Reported by
Public
Coordinates
38.520, -96.430

Rainfall of 3.01 inches was reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986524, 986525, 986526, 986527, 986528.